Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Grand Forks, ND

May 19, 2004Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 19, 2004, 5:23 PM CDT for Ramsey County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 5:23 PM CDT (22:23 UTC)
Expired
May 19, 2004, 6:15 PM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS53 KFGF 192223
SVRFGF
NDC071-192315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
522 PM CDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 615 PM CDT.

* AT 518 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF GARSKE...OR ABOUT 15 MILES
  NORTH OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  GARSKE AT 525 PM...
  STARKWEATHER AT 535 PM...
  HAMPDEN AT 605 PM AND
  DERRICK AT 610 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4827 9905 4816 9888 4851 9838 4853 9881

$$

DK/ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:16 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 19, 2:16 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 PM CDT WED MAY 19 2004

.DISCUSSION...EXTENT OF SEVERE WX THIS EVENING IS THE MAIN FORECAST
CHALLENGE. ETA MODELS CONTINUES TO DEPICT THE CURRENT SITUATION THE
BEST AND WILL CONTINUE TO SIDE WITH IT.

TONITE...LOW PRESSURE CENTERED OVER NORTH CENTRAL ND THIS AFTERNOON
WILL MOVE EAST ALONG A WARM EXTENDING ENE INTO SOUTHERN MANITOBA. A
TRAILING COLD FRONT BACK IN NE MT WILL SWING THROUGH AFTER MIDNIGHT
BUT A THROUGH (WIND SHIFT LINE) AHEAD OF THE FRONT WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW BREAKS IN THE CLOUDS WILL
LEAD TO RAPID DESTABLIZATION...AND WITH NO CAP IN PLACE...STORMS
SHOULD QUICKLY REACH SEVERE LIMITS. AS THE FRONT APPROACHES...SHEAR
VALUES WILL INCREASE WITH THE FLOW BACKING FROM SOUTH TO THE WEST
WITH HEIGHT AND TIME. LARGE HAIL WILL BE THE MAIN THREAT WITH
FREEZING LEVELS AROUND 10K FT. WIND MAY ALSO BE A FACTOR WITH TIME
AS STORMS WILL LIKELY ORGANIZE INTO A LINE ALONG THE FRONT AFTER
DARK. THANKFULLY THE FRONT THE MOVE FAIRLY QUICKLY WITH STORMS
EXITING THE AREA BY MIDNIGHT.

THURSDAY...HIGH PRESSURE MOVES IN DRYING OUT THE AIRMASS BRINGING
COOLER AIR BACK INTO THE PICTURE.

FRI AND SAT...HIGH PRESSURE MOVES OFF ON FRI BUT A DRY EASTERLY FLOW
WILL HELP TO DELAY THE ONSET OF PRECIPITATION UNTIL LATER IN THE
DAY. LOW PRESSURE DEVELOPING TO OUR WEST WILL SPREAD RAIN INTO THE
AREA ON FRIDAY. EASTERLY WINDS WILL KEEP THE DEEP MOISTURE SOUTH OF
THE REGION AND THUS INSTABILITY WILL BE NIL. AS A
CONSEQUENCE...CLOUDS AND SCATTERED RAIN SHOWERS WILL HELP TO KEEP
TEMPS COOL.

SUN THRU WED...POOR CONTINUITY BETWEEN SUCCESSIVE GFS RUNS WITH
PREVIOUS RUN PROGRESSIVE WITH UPPER LOW OVER SD WHILE LATEST RUN
OVER CA. FORTUNATELY CONSENSUS BETWEEN OTHER LONG RANGE MODELS IN
AGREEMENT WITH LATEST GFS KEEPING REGION IN GENERAL SW FLOW ALOFT
THROUGH PERIOD. WITH SW FLOW ALOFT AND BAROCLINIC ZONE OVER FA TOUGH
TO PICK OUT ANY POTENTIAL RAIN FREE DAY THROUGH PERIOD. MAIN
INSTABILITY TO OUR SOUTH SO WILL MAINTAIN SHRA. DOES APPEAR TO BE
HIGH NOSING INTO FA DAY SEVEN SO WILL BE OPTIMISTIC AND GO DRY.
BAROCLINIC ZONE WILL CAUSE TEMPERATURE GRADIENT FROM N-S. CLOUDS
WILL ALSO HAVE BEARING ON TEMPERATURE HOWEVER LOOKS LIKE BLO AVERAGE
PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...SEVERE THUNDERSTORM WATCH NORTH OF A MAYVILLE TO COOPERSTOWN
LINE UNTIL 8 PM.
MN...RIVER FLOOD WARNING FOR TWO RIVERS AT HALLOCK. AREAL FLOOD
WARNING FOR ROSEAU AND MARSHALL COUNTIES THROUGH TODAY.

&&

JCA/VOELKER
Hazardous weather outlook, May 19, 6:50 AM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT WED MAY 19 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT WED MAY 19 2004

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO
TONIGHT. THE SEVERE WEATHER IS EXPECTED TO START AFTER 1 PM...AND
SHOULD DIMINISH BEFORE MIDNIGHT. DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN ARE THE MAIN THREATS.

AN AREA OF LOW PRESSURE MOVING THROUGH THE REGION TODAY WILL AID IN
ATMOSPHERIC DESTABLIZATION...WITH A COLD FRONT EXPECTED TO BE THE
PRIMARY FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

NG

In the hours before

Local storm report, May 19, 5:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
523 PM CDT WED MAY 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             1 SE BISBEE             48.62N 99.36W
05/19/2004  1.75 INCH        TOWNER             ND   LAW ENFORCEMENT

&&

AWIPSUSR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:46 PM CDTTornado WarningFGFGriggs44 min
May 19, 5:07 PM CDTTornado WarningFGFTowner53 min
May 19, 5:11 PM CDTTornado WarningFGFGrand Forks, Nelson49 min
May 19, 5:44 PM CDTTornado WarningFGFCavalier, Ramsey61 min
May 19, 5:56 PM CDTTornado WarningFGFGrand Forks49 min
May 19, 5:57 PM CDTTornado WarningFGFPembina48 min
May 19, 6:08 PM CDTSevere Thunderstorm WarningFGFWalsh52 min
May 19, 6:27 PM CDTTornado WarningFGFWalsh48 min
May 19, 6:43 PM CDTTornado WarningFGFGrand Forks47 min
May 19, 6:45 PM CDTTornado WarningFGFCavalier, Pembina60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.